Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Cheyenne, WY

January 4, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter weather advisory at Jan 4, 2021, 7:54 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 5, 2021, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 7:54 PM MST (02:54 UTC)
In effect from
Jan 5, 2021, 5:00 AM MST
Expired
Jan 5, 2021, 5:00 PM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2778 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS45 KCYS 050254
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
754 PM MST Mon Jan 4 2021

...MODERATE TO HEAVY MOUNTAIN SNOW EXPECTED LATE TONIGHT THROUGH
TUESDAY...
...AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES ALONG THE I-80
CORRIDOR ARLINGTON TO ELK MOUNTAIN BEGINNING AROUND SUNRISE 
THROUGH SUNDOWN TUESDAY...

WYZ112-114-060000-
/O.CON.KCYS.WS.W.0001.210105T0600Z-210106T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
754 PM MST Mon Jan 4 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 PM MST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 12 to 
  16 inches. Winds gusting as high as 55 mph producing blowing 
  snow and near zero visibilities at times.

* WHERE...Snowy and Sierra Madre Ranges.

* WHEN...11 PM this evening to 5 PM Tuesday.

* IMPACTS...Dangerous mountain travel due to icy, snow packed 
  roads and low visibilities in falling and blowing snow. 
  Outdoor recreation could be life threatening to those caught 
  unprepared for severe winter conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ110-060000-
/O.NEW.KCYS.WW.Y.0002.210105T1200Z-210106T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
754 PM MST Mon Jan 4 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of up to 3
  inches. Winds gusting as high as 65 mph.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins. 

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility, even producing
  whiteout conditions at times. The hazardous conditions could 
  impact the morning or evening commute. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AB
2 follow-up statements
263 
WWUS45 KCYS 051119
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
419 AM MST Tue Jan 5 2021

...WINTER CONDITIONS IMPACTING AREAS WEST OF THE LARAMIE RANGE
TODAY... 

WYZ112-114-060000-
/O.CON.KCYS.WS.W.0001.000000T0000Z-210106T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
419 AM MST Tue Jan 5 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Heavy mountain snow expected. Total snow accumulations of
  8 to 12 inches, with locally higher amounts possible. Winds
  gusting up to 55 MPH resulting in blowing snow and near blizzard
  conditions. 

* WHERE...Snowy and Sierra Madre mountain ranges.

* WHEN...Until 5 PM MST today. 

* IMPACTS...Extremely dangerous or impossible mountain travel due
  to icy, snow packed roads and near zero visibilities in falling
  and blowing snow. Outdoor recreation will be life threatening to
  those caught unprepared for severe winter conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ104-105-109-111-113-060000-
/O.EXA.KCYS.WW.Y.0002.210105T1200Z-210106T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Baggs, Saratoga, and Encampment
419 AM MST Tue Jan 5 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow showers and areas of blowing and drifting snow
  expected. Light accumulations. Winds gusting up to 45 MPH. 
 
* WHERE...Lower elevations of Carbon County. 

* WHEN...5 AM until 5 PM MST today. 

* IMPACTS...Hazardous travel due to slick, snow covered roads and
  reduced visibilities in falling and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ110-060000-
/O.CON.KCYS.WW.Y.0002.210105T1200Z-210106T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
419 AM MST Tue Jan 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow expected. Near zero visibilities
  possible at times. Total snow accumulations of up to 3 inches.
  Winds gusting as high as 65 MPH. 

* WHERE...Arlington and Elk Mountain along Interstate 80 between 
  Laramie and Rawlins.

* WHEN...5 AM until 5 PM MST today.

* IMPACTS...Dangerous or impossible travel conditions due to slick
  or snow covered roads and significantly reduced visibilities in
  falling and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CLH
272 
WWUS45 KCYS 052055
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
155 PM MST Tue Jan 5 2021

...IMPACTFUL WINTER WEATHER FOR AREAS WEST OF THE LARAMIE RANGE 
THIS AFTERNOON...

WYZ112-114-060000-
/O.CON.KCYS.WS.W.0001.000000T0000Z-210106T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
155 PM MST Tue Jan 5 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of one to three
  inches. Total accumulations of 8 to 14 inches. Winds gusting as
  high as 55 mph.

* WHERE...Sierra Madre and Snowy Mountain Ranges.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Extremely dangerous or impossible mountain travel 
  due to icy, snow packed roads and near zero visibilities in 
  falling and blowing snow. Outdoor recreation will be life 
  threatening to those caught unprepared for severe winter 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ110-060000-
/O.CON.KCYS.WW.Y.0002.000000T0000Z-210106T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
155 PM MST Tue Jan 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Total snow accumulations of 2 to 5 inches. Winds gusting as 
  high as 60 mph.

* WHERE...Arlington and Elk Mountain along Interstate 80 between 
  Laramie and Rawlins.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Dangerous or impossible travel conditions due to slick 
  snow covered roads and significantly reduced visibilities in 
  falling and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ104-105-109-111-113-060000-
/O.CON.KCYS.WW.Y.0002.000000T0000Z-210106T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Baggs, Saratoga, and Encampment
155 PM MST Tue Jan 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Total snow accumulations of 2 to 5 inches. Winds gusting as high
  as 45 mph.

* WHERE...Lower elevations of Carbon County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Hazardous travel due to slick, snow covered roads 
  and reduced visibilities in falling and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Jan 4, 4:40 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 4, 4:40 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MST Mon Jan 4 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 147 PM MST Mon Jan 4 2021

Tonight...As the flow aloft becomes more zonal early this evening,
then southwest late, the low and mid level flow increases with
surface pressure falls. This should help to induce strengthening
winds first across the Arlington and Elk Mountain areas late this
afternoon or early this evening, thus we have issued a High Wind
Warning there. By later tonight, we expect winds to increase as well
across the Bordeaux and I-80 Summit and foothills areas, so have
upgraded to a High Wind Warning for these zones. Periods of snow
should begin late this evening or overnight for the Snowy and Sierra
Madre Ranges along with gusty winds producing areas of blowing snow,
thus we have upgraded to a Winter Storm Warning there since we
expect total snowfall totals of 12 to 16 inches by Tuesday evening.

Tuesday...As the vigorous shortwave trough aloft and its associated
cold front progress eastward across our counties, expect scattered
to numerous snow showers to develop with decent 500-300 mb and
700-500 mb quasigeostrophic forcing and frontal lifting, with a
few snow squalls possible, especially over our Converse and
Niobrara Counties and the northern Nebraska Panhandle. Gradients
still favor strong winds across our Wyoming wind prone locations,
and these strong winds may spread eastward across Central Laramie
County and Cheyenne, therefore we have continued the High Wind
Watch there. Strong cold advection should help temperatures to
fall in the afternoon.

Tuesday night...As the shortwave trough aloft moves off to our east,
low and mid level gradients should relax enough to allow the strong
winds to decrease across our wind prone locations, thus ending the
High Wind Warnings by late evening.

Wednesday...Looks like a relatively quiet period with northerly flow
aloft and a ridge aloft building across Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 147 PM MST Mon Jan 4 2021

Thursday...Another quiet day as the flow aloft turns westerly with
the ridge aloft moving off to our east.

Friday...Cooler with scattered snow showers possible as a fast
moving and weak shortwave trough aloft and its associated cold front
sweep across our counties.

Saturday...A bit cooler in the wake of a cold front passage.

Sunday-Monday...Should see a slow warming trend as the flow aloft
turns northwest and then west with a shortwave ridge aloft building
across Wyoming on Monday. Limited low and mid level moisture
suggests a dry forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 424 PM MST Mon Jan 4 2021

All southeastern Wyoming and western Nebraska Panhandle sites
continue in VFR conditions until 11Z Tuesday. Blowing snow will
begin to limit visibility for Wyoming sites starting 11Z at KRWL
possibly dropping to LIFR conditions by 18Z. This system will move
eastward bringing KCYS and KLAR to LIFR conditions until 00Z. Wind
gusts will be elevated starting 11Z for Wyoming sites with wind
gusts up to 40kts possible. Up to 30kts is possible for the
Nebraska Panhandle and visibility levels will begin to drop
outside of this TAF issuance.

&&

.FIRE WEATHER...
Issued at 147 PM MST Mon Jan 4 2021

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 PM this evening to 5 PM MST Tuesday
     for WYZ112-114.

     High Wind Warning until 11 PM MST Tuesday for WYZ110.

     High Wind Warning from 2 AM to 11 PM MST Tuesday for WYZ106-116-
     117.

     High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ118.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 4, 2:17 PM MST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
217 PM MST Mon Jan 4 2021

WYZ106-110-116>118-052130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect for the North Snowy Range
Foothills until 11 PM Tuesday. Expect west winds 30 to 40 mph
with gusts to 65 mph.

A High Wind Warning is in effect for the Central Laramie Range and
Southwest Platte County, the Southern Laramie Range and Foothills
from 2 AM to 11 PM Tuesday. Expect west winds of 35 to 45 mph with
gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High Wind Warnings continue for the wind prone locations until
11 PM Tuesday.

A High Wind Watch is in effect for Central Laramie County and
Cheyenne from 8 AM to 8 PM Tuesday. West winds of 35 to 45 mph
with gusts to 65 mph will be possible.

Scattered to numerous snow showers will occur on Tuesday with
areas of blowing snow and reduced visibilities.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-052130-
Sierra Madre Range-Snowy Range-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect from 11 PM this evening to
5 PM Tuesday. Heavy snow is expected with total snow accumulations
of 12 to 16 inches. Winds gusting up to 55 mph will produce areas
of blowing snow and near zero visibilities at times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Winter Storm Warning continues until 5 PM Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
119-052130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous snow showers will occur Tuesday afternoon
and evening with some areas of blowing snow and reduced
visibilities.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jan 4, 2:38 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MST MON JAN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
01/04/2021  M62 MPH          PLATTE             WY   MESONET

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:13 PM MSTSpecial Weather StatementCYSLaramie32 min
Jan 5, 4:31 PM MSTSnow Squall WarningCYSLaramie44 min
Jan 5, 4:55 PM MSTSnow Squall WarningCYSAlbany, Laramie50 min

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.